MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Codes Corroded (1131); Biocompatibility (2886)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994); Cramp(s) /Muscle Spasm(s) (4521); Metal Related Pathology (4530); Implant Pain (4561); High metal ion levels (4847)
Date of Event 11/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after the plaintiff underwent a bilateral metal-on-metal r3 tha performed on (b)(6) 2010, the patient presented in (b)(6) 2024 with increased left and right hip pain, as well as mechanical symptoms, and elevated cobalt/chromium ion levels.Mri shows evidence of armd/altr, more pronounced on the left.A revision surgery for the left hip was performed on (b)(6) 2024 due to a failed left total hip arthroplasty with evidence of adverse reaction to metal debris.A small amount of inflammatory fluid was found, but no signs of infection.Numerous samples were sent for culture and also for pathologic analysis to evaluate for adverse reaction to metal debris.Abductors were intact and no evidence of bone loss.The 48 mm head and metallic sleeve were removed.In the femoral head there was a significant amount of inflammatory tissue within the base, with significant black metallic staining, indicating significant corrosion product.Within the base of the sleeve, there was also significant amount of corrosion product.While trying to inspect the stem, a small amount of corrosion product was noticed on the trunnion.The stem was retained and corrosion was cleaned.The liner was also removed and inspected, and it was noticed significant corrosion product at the base of the acetabular component.Acetabular component was well fixed and positioned, so it was retained.The removed implants were replaced by an oxinium modular head, an r3 xlpe liner and a titanium modular head sleeve.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for threaded hole cover, anthology ho por pl ha and hemi head.No other similar complaints have been identified for r3 48mm id us cocr lnr mm60, modular sleeve and r3 0 hole acet shell.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.The pain, elevated cobalt, black metallic staining and corrosion are consistent with metal debris; however, a clinical root cause of the reported event cannot be definitively concluded.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that the plaintiff underwent a bilateral metal-on-metal r3 total hip arthroplasty on (b)(6) 2010.Over the following years, the patient developed progressive symptoms, including increasing bilateral hip pain, severe leg cramping, dizziness, diarrhea, occasional vomiting, headaches, and mechanical symptoms in both hips.These ongoing issues led to further medical evaluation.By on (b)(6) 2024, the patient presented with worsening pain in both hips and persistent mechanical symptoms.Blood testing revealed elevated cobalt and chromium ion levels, reaching 28, consistent with significant metallosis.Mri shows evidence of armd/altr, more pronounced on the left.A revision surgery for the left hip was performed on (b)(6) 2024 due to a failed left total hip arthroplasty with evidence of adverse reaction to metal debris.Intraoperatively, a small amount of inflammatory fluid was identified without signs of infection.Multiple samples were collected for cultures and pathological analysis.The abductors were intact and no bone loss was noted.The 48 mm femoral head and metallic sleeve were removed.Significant inflammatory tissue and black metallic staining were observed at the base of the femoral head, indicating substantial corrosion.A considerable amount of corrosion product was also found within the sleeve and at the base of the acetabular component.A small amount of corrosion was seen on the trunnion, though the stem remained well-fixed and was retained after thorough cleaning.The liner was also removed and inspected, confirming additional corrosion product.The acetabular component was well fixed and properly positioned, so it was preserved.The explanted components were replaced with an oxinium modular head, an r3 xlpe liner, and a titanium modular head sleeve.The current health status of the patient remains unknown.
 
Additional Manufacturer Narrative
H2: additional information in b5 (event).Corrected information in h6 (health effect - clinical code & health effect - impact code).
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H11:as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for threaded hole cover, anthology ho por pl ha and hemi head.No other similar complaints have been identified for r3 48mm id us cocr lnr mm60, modular sleeve and r3 0 hole acet shell.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.The pain, elevated cobalt, black metallic staining and corrosion are consistent with metal debris; however, a clinical root cause of the reported event cannot be definitively concluded.It cannot be concluded there was a causal relationship between the implant and the reported severe leg cramping, dizziness, diarrhea, occasional vomiting, and headaches.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22023810
Report Number3005975929-2025-00047
Device Sequence Number9114417
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2013
Device Catalogue Number74122548
Device Lot Number08MW20378
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2025
Supplement Date Received by Manufacturer06/06/2025
10/02/2025
03/06/2026
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date06/10/2025
12/04/2025
03/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71331860 / LOT: 08FM01718.; PN: 71336500 / LOT: 09MM09349.; PN: 71341160 / LOT: 09AW21349.; PN: 71357106 / LOT: 09KM05157A.; PN: 74222200 / LOT: 08GW17835.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age55 YR
Patient SexMale